After highschool I got preactive and started going to doctors to find out what was wrong... well, they didn't know. We tried hormone treatments, antihistamines (seriously?), acupuncture, the chiropractor, massages, and a special diet. I was put on three different prescriptions, all of which cost a million dollars and did nothing to help; Maxalt, Axert, and Imitrex. I popped over-the-counter meds more than kids eat candy. I am pretty much immune to them now. Something that a 200mg Ibuprofen might fix for you would take me at least 1200mg.... if that even helps. Aspirin doesn't work for me at all, neither does Tylenol. Aleve IF I'm lucky. Finally a few months ago I gave up and just delt. No more pills. I pretty much have a continual headache, but I have for the last 10 years so I am just used to it and it doesn't bother me. And I can deal with the migraines every week or so, hey it gives me an excuse to lay in bed right?
Then there was last week. Migraines on Saturday, Sunday, Monday (yes, while we had company), then pounding headaches on Tuesday, Wednesday, and Thursday. Finally I saw a Neurologist on Thursday. Praise the Lord, I think things are finally going to get better! He has put me on Topamax.
Topamax is a serious drug, with some serious side effects. I don't know anyone who has ever taken it and NOT had problems. It is not one of those med's where they list the side effects "just to be safe." Pretty much, you will have goofy stuff happen to you, just who knows what. They also use it as an anti-seizure med for epileptic patients.
My Doctor told me that most of the side effects are because the topamax lowers your thyroid function. This is what causes the hair loss, weight loss, and tingling in the hands and feet that most people experience. It turns out that I already have a very low functioning thyroid, so after they run a few more tests I'll start a thyroid treatment which will HOPEFULLY help prevent those things and help me feel better in general. He said the constant fatigue and anemia and being cold all the time is because my thyroid is functioning low so it will be good to fix that.
Topamax also makes you extremely fertile. Like, if someone looks at you the wrong way you get pregnant (just kidding)... anyways, besides making you fertile, it causes serious birth defects if the pregnancy doesn't end in miscarriage in the first place. So, he insisted that I go back on the pill "just in case." The problem? The topamax pulls 20% of the estrogen out of the pill (something like that) making it not at all effective, SO I have to go on a high dosage estrogen BC to counteract it. My OBGYN threw a fit about prescribing it and said she never prescribes that much estrogen to girls my age blah blah blah and it has its own set of side effects. I talked to my friend Tina who is a Nurse and she said that she is on the same prescription and has no problems. Because I have no desire to end up pregnant with a two headed, 4 armed baby with a tail I'll hop myself up on estrogen and hope thats fine. I tend to handle medications much better than hormones.
I am also taking an arsenal of vitamins to counteract possible side effects and make sure that I'm getting all the nutrients I need, and drinking (if you know me you will understand the magnitude of this next statement) 128 ounces of water a day... as in ONE GALLON. Mostly cause my mouth is so dry I have no choice.
You might think that this med sounds crazy and isn't worth it, but I really think it is. Even if all my hair fell out and I wore a scarf like a chemo patient. I can't like with constant pounding in my head and loose days a month to migraines. I really feel like I have exhausted every other avenue and am hoping and praying that this finally works for me. Like I said I am starting off very slowly, 25 mg. at night for one week, and will increase by 25 mg/wk until I take 100 mg in the morning and at night.
I am going to post about my experiences here for a few reasons. One, I am really excited I might actually have some relief! Two, I am kind of freaked out. Three, I have already been doing some strange things and I'm sure as the dosages go up it will get worse, so you might as well know why and be able to laugh at it. Lets just say 'Thank GOD for spell check." Seriously though. Also I would like to note that the side effects are supposed to reduce after the first 2-3 months, sometimes the only things that remain are the tingling hands, weird tastes, some word recall/memory problems, and the cotton mouth.
This has gotten super long so I will make another post chronicling my side effects thus far.
If you are interested, here are a few things I found online about side effects. If not, skip it.
Testimonials from a few message boards (google topamax message boards if you want to shock yourselves):
"I am feeling HORRIBLE! I can't taste anything normally either. My mind is mush, I cant go to the bathroom without breathing like I ran a marathon, I lost 20 pds in less than 2 weeks ( which puts me at 110). I slur, I have cotton mouth, can't sleep, I stare into space endlesly, my stomach and back ache, my mouth aches and I feel so tired. Everyone says I am acting abnormally. I am misirable and so is my husband, I am scared and feel so alone. To top it off, I still have a headache......"
"Ive only taken the pill 2 times so far. Already looking for the reason why my Dr. Pepper tastes bad, and I haven't slept since I took the very first one. I studder and can not complete sentences after I take it. I have a call in to the Dr. He said it will go away. Im not so sure I believe him. Insomnia I am a single mom, and work in a nursing home how unsafe...."
"My 6 year old daughther is taking topamax. Since the time she been taking it she has forgoten who she was and everyone around her, she went for an excellent student to not be able to do simple things like reading writing and math. She does even seem like the same child. She is very emotional and I just want my little girl back."
- Unusual sensations, such as burning or tingling (paresthesias) -- in up to 51 percent of people
- Dizziness -- up to 32 percent
- Fatigue -- up to 30 percent
- Drowsiness -- up to 29 percent
- Mental and physical slowing or delays -- up to 21 percent
- Nervousness -- up to 19 percent
- Upper respiratory infection (such as the common cold) -- up to 18 percent
- Coordination problems -- up to 16 percent
- Weight loss -- up to 16 percent
- Loss of appetite -- up to 15 percent
- Taste changes -- up to 15 percent
- Confusion -- up to 14 percent
- Difficulty with concentration or attention -- up to 14 percent
- Nausea -- up to 14 percent.
- Memory loss
- Language or speech problems
- Changes in gait (walking pattern)
- Sinus infection or irritation
- Mood problems
- Decreased sense of touch
- Viral infections
- Abdominal pain (or stomach pain)
- Joint pain
- Sore throat
- Dry mouth
- Mood problems
- Back pain.
- Chest pain
- Difficulty breathing or shortness of breath, which may be signs of a pulmonary embolism
- Hallucinations or paranoia
- Vision problems, especially associated with eye pain
- Rapid breathing, which may be a sign of metabolic acidosis
- Decreased sweating, especially when accompanied by a fever
- Blood clots (deep vein thrombosis)
- Suicidal thinking or behavior
- High blood sugar (hyperglycemia) or diabetes
- Kidney stones
- Low blood pressure (hypotension) or high blood pressure (hypertension)
- Signs of an allergic reaction, including unexplained rash, hives, itching, unexplained swelling, wheezing, or difficulty breathing or swallowing
- Suicidal thinking or behavior